Jump to content
ACN Latitudes Forums
  • pandas-cover-cropped.pngYour Child Has Changed; Should You Consider PANDAS?

    Have you seen our PANDAS eBook?  Our book is a helpful primer in a friendly question & answer format.  This eBook contains useful information to understand the symptoms of PANDAS, how it is diagnosed (including lab tests), the different types of treatments, approaches for prevention, and how to find the help and support that you need.  Your satisfaction is guaranteed. Learn more

Basilbeth

Mild Pandas flare...to put on Zithro or not?

Recommended Posts

Hi, My 6 yr old son has a mild case of PANDAS for two years now. Last September we put him on prophylactic weekly zithromax because his ocd and rages had gotten more severe. All of his symptoms diminished almost immediately and he had a really fabulous winter, almost no signs of pandas. Then about 2 months ago he started having hyperactivity after getting his oral suspension (red liquid) zithromax, to the point where he said, "mom, I can't stop my body!"

So, then I gave him a med holiday to see how he would be off of the zithro. Within 2 weeks a new tic started. Then we all got sick and he flared more (4 behavioral meltdowns in one week). He took some zithro for 3 days thinking we all had mycoplasma and found that he could now swallow pills. So, his behavior is pretty good, maybe some sensitivity 2-5 times a week, not full tantrums. However, his tics have increased in type of quantity. But no one hardly even notices them, not even him. But they exist, just watch him closely for 5 minutes and you'll see the repititions. Oh, also not sleeping well, bad dreams, peeing in bed at night.

So, my question is should I put him back on a weekly oral pill of zithro or do we just tolerate all of this since it is quite tolerable. I understand that the zithro is used more for its immuno-modulation than for its antibiotic qualities. I just don't want his basal ganglia inflamed and causing him these mild discomforts. And I want his body in a neutral place.

So, meds or no meds.....

maybe for some weeks until we're more into summer and school is out so less germs around???

thoughts?

Share this post


Link to post
Share on other sites

Just a couple of thoughts from the 'outside the box' treatment. Have heard that red food coloring can cause problems with hyperactivity, both from my son's dr. and my mother (in the 60's-70's). My son had one prescription, where dr. had us wash off the red before taking the tablet.

 

Increased tics for my son, means increased inflammation in his brain, PANS/PANDAS, so may want to consider anti-inflammatory at this time. At minimum Ibuprophen but it negatively affects the kidneys, I believe, so will want to keep an eye on that. For my son's current inflammation from his treatment (GcMAF), we are using Claritin and a supplement called 'Sage Memories' (have not received supplement yet), and fish oil is also real important for inflammation.

 

As for peeing in bed, my son recently had a urinary problem where he had to go the bathroom frequently. It turned out to be an opportunistic bacteria in his bladder. Dr. said it is usually ecoli. but was another one in my son's case. He took a natureopathic supplement (Bio-Tech D-Mannose powder put in juice) and that got rid of it. Did a urine-test at Labcorp. to find out what was going on (my son said "take the cup in the bathroom and just go nuts! [scrubs] :) An MD would probably prescribe an Abx but hopefully one without red coloring.

 

Take care.

Edited by JuliaFaith

Share this post


Link to post
Share on other sites

Given his behavioral symptoms and urinary/sleep symptoms, could he have strep? Can you get him cultured? I would tend to treat him with a course of a different antibiotic (a cephalosporin like omnicef or a penicillin like Augmentin) while maintaining the zithromax weekly. Another alternative is to increase the zithromax to a treatment dose (12mg/kg/day).

 

As far as a weekely diose of zithromax- this was never enough for any of my children. They require it daily.

 

Colleen

Share this post


Link to post
Share on other sites

Just some thoughts from our experience - for us, wetting the bed = positive for strep. Every time. Without fail. We no longer even wait for other symptoms to worsen, wet the bed - off to the ped!

 

The hyperactivity with the zithro could be the dye in the liquid form (pink). If he's swallowing pills, that may help. Also, it could be that the zithro is just failing. My son has been on this roller coaster for over 3 years. For the first 11 months, azith controlled his symptoms well - at about 90%, but then he continued to get strep while on full strength azith. We switched to cefdinir - that lasted about 9-10 months. Then we did T&A and switched to Augmentin - that worked for about 9 months as well, when we added rifampin for a new infection (which was the first abx to completely eliminate my son's tics). In June of last year, Dr. B switched him to Augmentin/Azith combined because he was still getting strep so often on treatment doses of single abx. That worked for us until September when - surprise surprise - he got strep AGAIN on the combination. Rifampin was added again - and now he's on all 3. It's a combo that works for us, as he has not had a positive throat culture since September 2012 (our longest stretch to date...knock on wood). So it may be that it's time to try a new antibiotic too.

 

We also use ibuprofen regularly. Our ped does a metabolic panel on our son at least 1-2 times per year to check for any side effects, but he has said, in general, as long as you don't exceed the recommended daily dosage it should be fine. We give him ibuprofen in the morning, and again after school (6-8 hours later) if needed. If he's doing okay after school, we try to hold off and not give it again until the next day. If he starts to flare up an hour or so before bed - we just try to ride it out to keep from over-using the ibuprofen.

 

For sleeping - we use melatonin. It works well for our son, and when we took him off he actually asked us to put him back on - told us it makes him sleep better.

Share this post


Link to post
Share on other sites

why call your kid's symptoms mild? sure there are much worse cases but your child has a variety of symptoms that are lasting a long time. put that together and they no longer look mild to me.

some believe that PANDAS symptoms might get worse over time if untreated. we did not want to wait and see if that thinking is incorrect but went for abx

Share this post


Link to post
Share on other sites

I agree with PR40. Your son is young. What might seem mild to you now can quickly become out of control and difficult to treat. What I would wonder is what is the underlying cause. You shouldn't settle for tolerable. You need to get this under control while you can. For some reason you considered there was a possibility for Mycoplasma at one time. You need to find out what the infectious trigger is and get it treated. I can't imagine that a weekly dose of zith would treat anything. It is a preventative dose at best. Can you possibly get strep and mycoplasma titers ran? At least that is a starting point. It's possible that he was triggered by a viral infection but you need to make sure there isn't something lurking that you can get rid of. In the mean time, you can try ibuprofen for inflammation and see if that helps. Best of luck.

 

Dedee

Share this post


Link to post
Share on other sites

thanks everyone for your replies. this is what I have noticed. I think my son has a good response to weekly (or about every 5 days) of zithromax to control his symptoms of pandas due to the anti-inflammatory (immune modulating) effects of zithromax. It's too hard to know what is triggering his symptoms....virus, strep, uri....

are any of you using zithro for these purposes?

the macrolides type of antibiotics have this immune modulating property and many are using zithro for pandas in this way....

thoughts?

you can google zithromax and immune modulation for more info on google or on latitudes....

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...